Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Whitehead torsion


Author: J. Milnor
Journal: Bull. Amer. Math. Soc. 72 (1966), 358-426
DOI: https://doi.org/10.1090/S0002-9904-1966-11484-2
MathSciNet review: 0196736
Full-text PDF

References | Additional Information

References [Enhancements On Off] (What's this?)

  • E. E. Kummer, 1851 Sur la théorie des nombres complexes composés de racines de l'unitê et de nombres entiers, J. Math. (Liouville) 16, 377-498.
  • E. E. Kummer, 1860 Bemerkungen zu den aus 29, Monatsber. K. Akad. Wiss. Berlin, 734-735.
  • E. E. Kummer, 1870 Über eine Eigenschaft der Einheiten der aus den Wurzeln der Gleichung αλ = 1 gebildeten complexen Zahlen und über den zweiten Faktor der Klassenzahl, Monatsber. K. Akad. Wiss. Berlin, 855-880.
  • E. E. Kummer, 1874 Über diejenigen Primzahlen λ, filr welche die Klassenzahl der aud λ-ten Einheitswurzeln gebildeten complexen Zahlen durch λ theilbar ist, Monatsber. K. Akad. Wiss. Berlin, 239-248.
  • G. G. Reuschle, 1875 Tafeln complexer Primzahlen welche aus Wurseln der Einheit gebildet sind, Berlin K. Akad. Wiss.
  • P. Wolfskehl, 1886 Beweis dass der zweite Faktor der Klassenanzahl für die aus den elften und dreizehnten Einheitswurzeln gebildeten Zahlen gleich Eins ist, J. Riene Angew. Math. 99, 173-178.
  • H. Minkowski, 1891 Ueber die positiven quadratischen Formen und über kettenbruchähnliche Algorithmen, J. Reine Angew. Math. 107, 278-297.
  • A. Hurwitz, 1895 Die unimodularen Substitutionen in einem algebraischen Zahlenkörper, Mathematische Werke 2, 244-268.
  • H. S. Vandiver and G. E. Wahlin, 1928 Algebraic numbers. II, Bull. Nat. Res. Council, 62.
  • W. Franz, 1935 Über die Torsion einer Überdeckung, J. Reine Angew. Math. 173, 245-254.
  • K. Reidemeister, 1935 Homotopieringe und Linsenräume, Hamburger Abhandl. 11, 102-109.
  • M. Rueff, 1938 Beiträge sur Untersuchung der Abbildungen von Mannigfaltigkeiten, Compositio Math. 6, 161-202.
  • G. de Rham, 1939 Sur les complexes avec automorphismes, Comment. Math. Helv. 12, 191-211. MR 2551
  • J. H. C. Whitehead, 1939 Simplicial spaces, nuclei and m-groups, Proc. London Math. Soc. 45, 243-327.
  • G. Higman, 1940 The units of group rings, Proc. London Math. Soc. 46, 231-248. MR 2137
  • J. H. C. Whitehead, 1940 On C1- complexes, Ann. of Math. 41, 809-824. MR 2545
  • J. H. C. Whitehead, 1941 On incidence matrices, nuclei and homotopy types, Ann. of Math. 42, 1197-1239. MR 5352
  • J. Dieudonné, 1943 Les determinants sur un corps non commutatif, Bull. Soc. Math. France 71, 27-45. MR 12273
  • C. L. Siegel, 1943 Discontinuous groups, Ann. of Math. 44, 674-689. MR 9959
  • J. H. C. Whitehead, 1949 Combinatorial homotopy. I, Bull. Amer. Math. Soc. 55, 213-245. MR 30759
  • K. Reidemeister, 1950 Complexes and homotopy chains, Bull. Amer. Math. Soc. 56, 297-307. MR 36506
  • G. de Rham, 1950 Complexes à automorphismes et homéomorphie différentiables, Ann. Inst. Fourier, Grenoble 2, 51-67. MR 43468
  • J. H. C. Whitehead, 1950 Simple homotopy types, Amer. J, Math. 72, 1-57. MR 35437
  • H. Hasse, 1952 Über die Klassenzahl abelscher Zahlkörper, Akademie-Verlag, Berlin. MR 49239
  • I. Kaplansky, 1952 Modules over Bedekind rings and valuation rings, Trans. Amer. Math. Soc. 72, 327-340. MR 46349
  • P. Olum, 1953 Mappings of manifolds and the notion of degree, Ann. of Math. 58, 458-480. MR 58212
  • E. Artin, 1957 Geometric algebra, Interscience, New York. MR 82463
  • I. Reiner, 1958 Normal subgroups of the unimodular group, Illinois J. Math. 2, 142-144. MR 95881
  • J.-P. Serre, 1958 Modules projectifs et éspaces fibrés à fibre vectorielle, Séminaire Dubreil, Algèbre et théorie des nombres, Paris. MR 177011
  • M. Atiyah and F. Hirzebruch, 1959 Riemann-Roch theorems for differentiable manifolds, Bull. Amer. Math. Soc. 65, 276-281. MR 110106
  • D. S. Rim, 1959 Modules over finite groups, Ann. of Math. 69, 700-712. MR 104721
  • R. G. Swan, 1960 Induced representations and projective modules, Ann. of Math. 71, 552-578. MR 138688
  • J. Milnor, 1961 Two complexes which are homeomorphic but combinatorially distinct, Ann. of Math. 74, 575-590. MR 133127
  • D. S. Rim, 1961 On projective class groups, Trans. Amer. Math. Soc. 98, 459-467. MR 124378
  • S. Smale, 1961 Generalized Poincaré's conjecture in dimensions greater than four, Ann. of Math. 74, 391-406. MR 137124
  • A. H. Wallace, 1961 Modifications and cobounding manifolds. II, J. Math. Mech. 10, 773-809. MR 130695
  • J. F. Adams, 1962 Vector fields on spheres, Ann. of Math. 75, 603-632. MR 139178
  • H. Bass and S. Schanuel, 1962 The homotopy theory of projective modules, Bull. Amer. Math. Soc. 68, 425-428. MR 152559
  • A. Borel and Harish-Chandra, 1962 Arithmetic subgroups of algebraic groups, Ann. of Math. 75, 485-535. MR 147566
  • J. Milnor, 1962 A duality theorem for Reidemeister torsion, Ann. of Math. 76, 137-147. MR 141115
  • S. Smale, 1962 On the structure of manifolds, Amer. J. Math. 84, 387-399. MR 153022
  • R. G. Swan, 1962 Vector bundles and projective modules, Trans. Amer. Math. Soc. 105, 264-277. MR 143225
  • R. G. Swan, 1962 Projective modules over group rings and maximal orders, Ann. of Math. 76, 55-61. MR 139635
  • D. Barden, 1963 The structure of manifolds, Ph. D. Thesis, Cambridge University, Cambridge, England
  • B. Mazur, 1963 Relative neighborhoods and the theorems of Smale, Ann. of Math. 77, 232-249. MR 150786
  • J. Milnor, 1963 Morse theory, Princeton Univ. Press, Princeton, N. J. MR 163331
  • J. Munkres, 1963 Elementary differential topology, Princeton Univ. Press, Princeton, N. J. MR 163320
  • H. Bass, 1964 The stable structure of quite general linear groups, Bull. Amer. Math. Soc. 70, 429-433. MR 160825
  • H. Bass, 1964 K-theory and stable algebra, Publ. de l'Inst. des Hautes Etudes Sci. #22. MR 174604
  • H. Bass, A. Heller and R. Swan, 1964 The Whitehead group of a polynomial extension, Publ. de l'Inst. des Hautes Etudes Sci. #22. MR 174605
  • H. Bass, M. Lazard and J.-P. Serre, 1964 Sous-groupes d'indice fini dans SL(n, Z), Bull. Amer. Math. Soc. 70, 385-392. MR 161913
  • J. Milnor, 1964 Some free actions of cyclic groups on spheres, Differential Analysis, Tata Institute and Oxford University Press, 37-42. MR 189055
  • G. Schrutka v. Rechtenstamm, 1964 Tabelle der (Relativ)-Klassenzahlen der Kreiskörper..., Abh. Deutsch. Akad. Wiss. Berlin, #2, 64 pp. MR 167646
  • G. de Rham 1964 (1), Reidemeister's torsion invariant and rotations of S, Differential Analysis, Tata Institute and Oxford Univ. Press, 27-36. MR 190945
  • G. de Rham 1964 (2), Torsion et type simple d'homotopy, Séminaire Math. Université de Lausanne. (Lectures by Kervaire, Maumary, and de Rham.)
  • J. Stallings 1964 Projective class groups and Whitehead groups, (mimeographed) Rice University, Houston, Texas.
  • R. Szczarba 1964 On tangent bundles of fibre spaces and quotient spaces, Amer. J. Math. 86, 685-697. MR 172303
  • C. T. C. Wall 1964 Differential topology, Part IV, Theory of handle decompositions (mimeographed), Cambridge University, Cambridge, England.
  • J. Folkman 1965 Equivariant maps of spheres into the classical groups, Ph. D. Thesis, Princeton University, Princeton, N. J.
  • S. Gersten 1965 (1), Whitehead groups of free associative algebras, Bull. Amer. Math. Soc. 71, 157-159. MR 169875
  • S. Gersten 1965 (2), Ph. D. Thesis, Cambridge University, Cambridge.
  • K. W. Kwun and R. H. Szczarba 1965 Product and sum theorems for Whitehead torsion, Ann. of Math. 82, 183-190. MR 182972
  • J. L. Mennicke 1965 Finite factor groups of the unimodular group. Ann. of Math. 81, 31-37. MR 171856
  • J. Milnor 1965 Lectures on the h-cobordism theorem, Notes by L. Siebenmann and J. Sondow, Princeton Univ. Press, Princeton, N. J. MR 190942
  • L. Siebenmann 1965 The obstruction to finding a boundary for an open manifold of dimension greater than five, Ph. D. Thesis, Princeton University, Princeton, N. J. MR 190942
  • J. Sondow 1965 Disproof of the Hauptvermutung for manifold pairs, Ph. D. Thesis, Princeton University, Princeton, N. J. MR 190942
  • J. Stallings 1965 (1), Whitehead torsion of free products, Ann. of Math. 82, 354-363. MR 179270
  • J. Stallings 1965 (2), On infinite processes leading to differentiability in the complement of a point, Differential and Combinatorial Topology, (A Symposium in honor of M. Morse), Princeton University Press, Princeton, N. J., 245-254. MR 180983
  • C. T. C. Wall 1965 Finiteness conditions for CW-complexes, Ann. of Math. 81, 56-69. MR 171284
  • M. F. Atiyah and R. Bott 1966 A Lefschetz fixed point formula for elliptic differential operators, Bull. Amer. Math. Soc. 72, 245-250. To appear: MR 190950
  • H, Bass The Dirichlet unit theorem, induced characters, and Whitehead groups of finite groups.
  • H. Bass and M. P. Murthy Grothendieck groups and Picard groups of abelian group rings.


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1966-11484-2

American Mathematical Society